Log in
Thyroid UK
100,805 members114,525 posts

Blood Pressure Medication - Can it cause issues for hypos?

Hi

I began BP medication a couple of weeks ago. On the first day I felt tired and headachy. The second day it made my feel wired. My HR was high 90's for 24 hrs (unpleasant) but I had lots of energy and managed to do more than I have in ages. It's worked a treat on my BP which is just where it should be now.

Since then I've gone down hill. I now have so little energy I can barely walk anywhere. My legs feel like lead and I struggle to drag them around if I'm trying to get down a street. There are times of day when I get breathless easily and feel exhausted. These symptoms make me feel frightened. I am feeling emotional now, and for the first time in several years I'm up at 3am feeling panic and fear.

It could be that my 125 Levo needs increasing, I had my bloods tested around 3 weeks ago at my first ever endo appointment, but nothing has come back from the hospital and I've now been on this dose for around 9 weeks so I have a finger prick test kit to use in the morning as I'm not prepared to hang on. Or it could be something to do with the BP tablet. I hadn't even thought about this until now, in the middle of the night.

Anyone else had any issues like this?

The preparation is Amlopidine 5mg.

13 Replies
oldestnewest

What is the name of your BP med? Is it a beta blocker? Some of these, particularly Propranalol, mess up the conversion of T4 to FT3 and shouldn't be taken with thryoid meds other than T3 on its own. I have personal experience of this. Everything went back to normal after the Propranalol was stopped.

PS I've just looked up your med. It's not a beta blocker but I have no idea whether there's an interaction. See your doctor.

1 like
Reply

Hypothyroid causes low blood pressure and low heart rate for most people. This however causes low blood flow to the kidneys, which regulate blood pressure. The kidneys need high blood flow to work so they act to increase blood pressure.

Doctors worry about high blood pressure but do not pay enough attention to the risks to the kidneys of using blood pressure meds.

It is likely that your thyroid meds need increased.

1 like
Reply

I could have written your post, my symptoms resolved when my thyroid was optimally medicated. The problem is remaining optimally medicated particularly if you have hashimoto’s.

I was prescribed statins for high cholesterol and my doctor wouldn’t let me out of the surgery without them in the end I gave up and now he thinks I’m taking them, I’m not! My cholesterol came down as soon as I was on thyroid meds but the doctor thinks it’s down to the statins he prescribed that I’m not taking! I was also very close to needing a pacemaker because my heart rate and blood pressure were dropping so low I literally thought like I was dying or at best critically ill. Again both returned to normal ranges with meds to treat my thyroid. It’s scary to think I could have ended up with a pace maker because no one every thought to check my T3!

You need to check you’re optimally medicated before starting any new meds for blood pressure or anything else doctors are missing the issues caused for patients not optimally medicated.

Hope you feel better soon 💐

2 likes
Reply

Thank you. I think the BP meds have reduced the efficacy of my Levo. I have just noticed that the outer third of my left eyebrow, which was finally starting to regrow after being absent for years, has thinned right off again!

I had a bad night last night, first time in several years I was up at 3am in a panic and stayed up until 6am as I didn't get to take my finger prick blood test this morning as planned. Tomorrow for sure. I need to increase my dose.

Reply

I have an under active thyroid and AFib and was put on Amlodipine which is a calcium channel blocker for my blood pressure. I filled up with fluid so that I could barely move and like you felt awful. I was changed to Felodipine and felt a whole lot better although my legs filled with fluid. I have been without Felodipine for 3 weeks and feel great, am carefully monitoring my BP. Now if I could only have some T3 the world would be my oyster!!

Di

1 like
Reply

If you could only have some T3 you wouldn't need blood pressure monitoring, your AFib would probably be a lot better (I get it too, random sessions of it) and you would not be full of fluid!

This BP medication hasn't increased the fluid situation, but that's already there anyway to some extent. But it is making me feel very tired.

Just completed my finger prick blood test. Desperate for more Levo or a combo. I have a private prescription for some compounded T3, need to ring and find out how much it is to see if I can afford to try it.

Reply

I suggested a private prescription for T3 when I saw locum GP about blood pressure yesterday. Only a young lad and ignored the question completely.

Di

Reply

Ignored you! Bloody brilliant isn't it! My options are through my HRT private doctor. So much more willing than any GP I've ever seen.

Reply

I shall pick off an older doctor and try again. One of them actually treats you by symptoms rather than TSH so will keep asking for him until I get an appointment

Di

1 like
Reply

Good plan. Older isn't always better, but sometimes it's a LOT better.

Reply

The med. that you're on is a calcium channel blocker, which I do not know much about. I would suggest you read the side effects? I won't take blood pressure meds because most all of them are beta blockers and/or ace inhibitors, both of with slow your heart rate down and leave people very fatigued. Maybe this calcium channel blocker does the same thing?

Reply

Not sure. I am feeling very tired at the moment. I've just posted my latest blood test back to see if, as I suspect, I'm in need of a dose increase. If I'm not then it's definitely the BP medication doing it. I've been physically exhausted for years and think that's my thyroid. But this is different. I'm actually tired very easily. Like right now I'm tired!

I have no choice but to take something really. My BP had got very high and it was stressing me. I can't exercise and can't focus on food restrictions whilst I feel so awful. I just hope I can get my thyroid levels up and my body moving again and then I should be able to do all the things I need to do to reverse this without tablets.

1 like
Reply

Amlodipine does have a lot of side effects,I have tried all the blood pressure medications now on amlodipine 2.5 was put on 5 mg. It brought it down too much.

Been on it for 2 weeks,seems to be the best of a bad bunch, I am eating better and it is working and also helping my raynards which was getting really bad. I do notice a bit of anxiety with it as. I will have to tolerate the slight swelling and side effects as it is keeping my blood pressure down,was getting really high blood pressure readings before this and headaches up the back of my head. I also use Spiriva. Every day is a bonus to me as I am now 82. I have posted before about my high blood pressure and unable to tolerate medication.

Am also taking my vitamins,D fish oil,B3 and B12 injections every 3 months. Cardiologist wanted to put me on Beta Blockers,they are no good if you have emphysema and raynards. No heart problems,just afib and extra beats.

I am still active and still take neighbours dog for a walk every day,both the dog and I are getting old lol.

1 like
Reply

You may also like...